No quality of life

I have been in constant pain for a year and a half and all that's been done for me is that I've been told I probably have a deteriorating hip bone that my sciatic is caught on and I've been given tramadol. I am still in constant pain to the point that I almost vomit. I was referred to the pain clinic but it's far away and I can't afford to get there. Even sitting for that long on the bus will put my pain level to 10 for a week or more. I can't sit and now even lying down for any length of time increases my pain. What am I supposed to do now?

20 Replies

  • Hello

    Have words with your GP Practice, it may be possible to arrange a pick up for you from the Ambulance Service or some form of Voluntary Taxi Service.

    When you attend Pain Clinic you will pick up many techniques that will help to contol your Pain. We live a long way from a General Hospital and I am now picked up most of the time.


  • Thanks, Bob. It's good to know I can get help with transportation.

  • Check your Vitamin D blood level Patient0001.

    Hip bones, Sciatica and sitting problems can be down to low vitamin D or vitamin D deficiency. (Not saying yours is though, as everyone is different.)

    My similar problems of hip pain, sciatica, restless legs, tailbone pain, could not sit for long, stiffness when getting up out of chairs or bed, went almost over night by taking a good dose of vitamin D3.

    For up to date safe doses of vitamin D check out www.vitamindcouncil

  • Thanks, Coastwalker. My husband is going to get some for me tomorrow. My D level is probably low because I don't get much sunlight. I'll let you know how it works.

  • Well done, yes Vitamin D is sometimes called the sunshine vitamin.

    I have PM'ed you.

  • This is really interesting information! I don't get out much..maybe I should try a vit D supplement...

  • Check out www.vitamindcouncil WeightWarrior. for safe up to date doses. I now take 5000iu daily. I can tell if I miss my dose of D3 as my pains come back to remind me.

  • So at the moment , you have got a probable diagnosis. The next step could be an X-ray and after that a scan. Your GP should I would have thought offered you an X-ray. So see what shows up on that. Also there maybe a pain clinic nearer to you than the one you are being sent to. if you don't feel your GP is supporting you, it is not difficult to change to another GP in the surgery you go to. Just ask to see the Practice manager and he or she will sort it for you. Sometimes Tramadol can cause nausea, And if it's not helping there will be other pain relief drugs that can be offered to you.

  • Thanks. I was wondering if the tramadol could be causing the nausea but I was on it about a year before the nausea started. I'll ask my GP when I go.

  • Sometimes drugs show their other side over a period of time As it builds up in the body. I've had experience of this myself with an osteoporosis drug.

  • Hi Tess, I'm sorry about the awful pain you're experiencing. I can really relate to the feeling that the pain's so bad you want to vomit. I think sciatic pain can do that! Sometimes GPs don't realise you are so badly affected so if you could go back with someone who can explain if you feel overwhelmed then all the better so you can get a referral for proper diagnosis and treatment. Best wishes 😜

  • Hi Tess, hope you get some relief from your pain soon, sciatica is a nightmare! Well you already know that, talk about me stating the obvious, sorry! I find with tramadol that, if I have to take a higher dose, it can make me feel a bit queasy. A year or two back, I had to use the full dose I'm allowed every day for a week, and towards the end of the week I actually did vomit. That said (and this is not a nice subject...) they do tend to cause constipation for me personally, and that week was pretty bad. But it doesn't happen to me all the time, I think it was more a build up of the stuff in my system really, and these days I find max strength sennokot is essential at times when I have to take extra for a few days at a time. I still do find on a day to day basis, that if I haven't eaten very much, or if I haven't had enough fluids, I can start to feel queasy. I seem to need to drink a lot more water and watch that I don't delay my mealtimes for too much longer than normal, even if I don't feel overly hungry.

    Sound advice was given re the travel arrangements, we have local people who do the voluntary hospital car service. Or, if you know anyone who might be able to drive you, you might be able to claim a mileage allowance and parking costs I think (trying to go from memory, when I had to travel to see the neurosurgeon, I was able to claim but I forget exactly what it was and the criteria - maybe someone else on here might know?). I do know my father is disabled and he is also able to claim mileage allowance and parking when he has to go to hospital. So if you do know anyone who would be willing to take you, you might be able to get some money back to give to them for petrol costs etc.

    I really hope you manage to get out of that pain soon...I know how restless it can make one, nothing is comfortable, sitting, standing, lying, you just cannot escape it and it drives you nuts (or it did me, I'm not saying you are crazy or anything - lol!). My disc was pressing on a nerve and thankfully the disc reabsorbed, so my circumstances are a little different to yours, but I appreciate how much the pain grates on you hour after hour, day in, day out, week in, week out. Good luck in getting something sorted out, I wish you all the very best xxx

  • You may not be on the correct medication. Things like gabapentin, pre gablin are more effective on nerve pain. They work in a different way to opioids. There are other drug choices. Saying that there are other options too like hydrotherapy, accupuncture, yoga, relaxation that are drug free but can help you cope better or live better with the pain. You have to find what works best for you whilst you wait for someone to decided what can be done to alleiviates your symptoms.

    Good luck

  • Hi. Thanks for the advice. I'm on gabapentin as well as tramadol. I can't seem to get my GP to do anything else. My neurologist is going to tell him to send me to the orthopaedic doctor to see what's going on. Quite honestly I have no faith in doctors since it took me over 4 months to see the neurologist after my stroke and almost a year to find out that it was indeed a stroke.

    In the meantime I do breathing exercises to distress and keep my mind occupied in beneficial ways.

  • Hi. This has been going on for so long and no matter what I tell him he does nothing. My husband even comes with me and tells him. I've got an appointment after the new year and am going to tell him again. Thanks for the advice!

  • If you have a hospital appointment you can arrange hospital pick up in the form of patient transport whether it be a volunteer who drives a car or an ambulance . Contact your GP practise and they'll either be able to order it for you or give you the number to sort it out . Hope you manage to get it sorted

  • Sorry to read your story, it is physically & mentally exhausting being in constant pain, I know this first hand.

    You mentioned that you try to control your breathing, and occupy your mind.

    I do this too, and sometimes it results in brief pain relief, that feels so nice.

    I know there are sceptics out there, but this sometimes works for me - brainwave entrainment audio - just google and try, there are loads of samples on You Tube, hopefully it will help.

    TENS and Yoga, (just gentle stretching, balance and breathe control) also work for me.

    Good luck and best wishes for a pain free 2016

  • Thanks! I'll give it a go.

  • A deteriorating hip joint? Did they recommend hip surgery because if the joint is deteriorating they might have to replace the ball that goes into the socket... I can't believe they only gave you Tramadol because this condition is very painful.... I'd go to the ER if that was what I had to do to get medication for pain...

  • Turns out there is nothing wrong with my hip(at least nothing that x rays show). I only found that out two months ago!

You may also like...